Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The flat model structure on complexes of sheaves

Author: James Gillespie
Journal: Trans. Amer. Math. Soc. 358 (2006), 2855-2874
MSC (2000): Primary 55U35, 18G15
Published electronically: February 14, 2006
MathSciNet review: 2216249
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathbf{Ch}(\mathcal{O})$ be the category of chain complexes of $ \mathcal{O}$-modules on a topological space $ T$ (where $ \mathcal{O}$ is a sheaf of rings on $ T$). We put a Quillen model structure on this category in which the cofibrant objects are built out of flat modules. More precisely, these are the dg-flat complexes. Dually, the fibrant objects will be called dg-cotorsion complexes. We show that this model structure is monoidal, solving the previous problem of not having any monoidal model structure on $ \mathbf{Ch}(\mathcal{O})$. As a corollary, we have a general framework for doing homological algebra in the category $ \mathbf{Sh}(\mathcal{O})$ of $ \mathcal{O}$-modules. I.e., we have a natural way to define the functors $ \operatorname{Ext}$ and $ \operatorname{Tor}$ in $ \mathbf{Sh}(\mathcal{O})$.

References [Enhancements On Off] (What's this?)

  • [Ald01] S. Tempest Aldrich, Edgar E. Enochs, Luis Oyonarte, and J.R. García Rozas, Covers and envelopes in Grothendieck categories: flat covers of complexes with applications, Journal of Algebra 243, 2001, pp. 615-630. MR 1850650 (2002i:18010)
  • [BBE01] L. Bican, R. El Bashir and E. Enochs, All modules have flat covers, Bull. London Math Soc., vol. 33, no. 4, 2001, pp. 385-390. MR 1832549 (2002e:16002)
  • [DS95] W.G. Dwyer and J. Spalinski, Homotopy theories and model categories, Handbook of algebraic topology (Amsterdam), North-Holland, Amsterdam, 1995, pp. 73-126. MR 1361887 (96h:55014)
  • [ET01] Paul C. Eklof and Jan Trlifaj, How to make Ext vanish, Bull. London Math Soc., vol. 33, no. 1, 2001, pp. 41-51. MR 1798574 (2001i:16015)
  • [EEGO] E. Enochs, S. Estrada, J.R. García Rozas and L. Oyonarte, Flat covers in the category of quasi-coherent sheaves over the projective line, Communications in Algebra, vol. 32, no. 4, 2004, pp. 1497-1508. MR 2100370 (2005m:14024)
  • [EJ01] E. Enochs and O. Jenda, Relative homological algebra, De Gruyter Expositions in Mathematics no. 30, Walter De Gruyter, New York, 2001. MR 1753146 (2001h:16013)
  • [EO01] E. Enochs and L Oyonarte, Flat covers and cotorsion envelopes of sheaves, Proceedings of the American Mathematical Society vol. 130, no. 5, 2002, pp. 1285-1292. MR 1879949 (2003d:18023)
  • [EGR97] E. Enochs and J.R. García Rozas, Tensor products of chain complexes, Math J. Okayama Univ. vol. 39, 1997, pp. 19-42. MR 1680739 (2001b:16006)
  • [GR99] J. R. García Rozas, Covers and envelopes in the category of complexes of modules, Research Notes in Mathematics no. 407, Chapman & Hall/CRC, Boca Raton, FL, 1999. MR 1693036 (2001i:16009)
  • [Gil04] James Gillespie, The flat model structure on Ch(R), Transactions of the American Mathematical Society, vol. 356, no. 8, 2004, pp. 3369-3390. MR 2052954 (2005b:18020)
  • [Gri99] Pierre Antoine Grillet, Algebra, Pure and Applied Mathematics, John Wiley & Sons, New York, 1999. MR 1689024 (2000g:20001)
  • [Gro57] A. Grothendieck, Sur quelques points d'algèbre homologique, Tôhoku Math J. (2), 9, 1957, pp. 119-221. MR 0102537 (21:1328)
  • [Har77] Robin Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics, vol. 52, Springer-Verlag, New York, 1977. MR 0463157 (57:3116)
  • [Har66] R. Hartshorne, Residues and Duality, Lecture Notes in Mathematics, Springer-Verlag, 1966. MR 0222093 (36:5145)
  • [Hov01] Mark Hovey, Model category structures on chain complexes of sheaves, Transactions of the American Mathematical Society, vol. 353, no. 6, 2001, 2441-2457. MR 1814077 (2002a:18015)
  • [Hov02] Mark Hovey, Cotorsion theories, model category structures, and representation theory, Mathematische Zeitschrift, vol. 241, 2002, 553-592. MR 1938704 (2003m:55027)
  • [Hov99] Mark Hovey, Model categories, Mathematical Surveys and Monographs, vol. 63, American Mathematical Society, 1999. MR 1650134 (99h:55031)
  • [Joy84] A. Joyal, Letter to A. Grothendieck, 1984.
  • [Lam99] T.Y. Lam, Lectures on Modules and Rings, Graduate Texts in Mathematics, vol. 189, Springer-Verlag, New York, 1999. MR 1653294 (99i:16001)
  • [Lit82] Shigero Litaka, Algebraic Geometry, Graduate Texts in Mathemamtics, vol. 76, Springer-Verlag, New York, 1982. MR 0637060 (84j:14001)
  • [Lan97] S. Lang, Algebra, Addison-Wesley, third edition, 1997. MR 0197234 (33:5416)
  • [Mac71] Saunders MacLane, Categories for the working mathematician, Graduate Texts in Mathematatics, vol. 5, Springer-Verlag, New York, second edition, 1998. MR 1712872 (2001j:18001)
  • [Qui67] Daniel G. Quillen, Homotopical algebra, Lecture Notes in Mathematics, no. 43, Springer-Verlag, 1967. MR 0223432 (36:6480)
  • [Span66] Edwin H. Spanier, Algebraic Topology, McGraw-Hill series in higher mathematics, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [Sten75] Bo Stenström, Rings of Quotients, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen Band 217, Springer-Verlag, New York, 1975. MR 0389953 (52:10782)
  • [Wis91] Robert Wisbauer, Foundations of module and ring theory, Algebra, Logic and Applications series, vol. 3, Gordon and Breach Science Publishers, 1991. MR 1144522 (92i:16001)
  • [Xu96] Jinzhong Xu, Flat covers of modules, Lecture Notes in Mathematics, no. 1634, Springer-Verlag, Berlin, 1996. MR 1438789 (98b:16003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55U35, 18G15

Retrieve articles in all journals with MSC (2000): 55U35, 18G15

Additional Information

James Gillespie
Affiliation: Department of Mathematics, 4000 University Drive, Penn State McKeesport, McKeesport, Pennsylvania 15132-7698

Received by editor(s): January 8, 2004
Published electronically: February 14, 2006
Additional Notes: The author thanks Mark Hovey of Wesleyan University and Edgar Enochs of the University of Kentucky
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society